Thunderstorm Wind, Denver
- When
- August 7, 5:48 PM MST
- Where
- Denver County, 5.23 mi NW of Denver
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.790, -104.990
5 inches in 20 minutes, produced flash flooding in and around the Denver area. The heavy rainfall flooded the underpass at 38th and Blake, as well as Interstate 70, from Brighton Blvd to York St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Torrential rainfall, up to 2.5 inches in 20 minutes, produced flash flooding in and around the Denver area. The heavy rainfall flooded the underpass at 38th and Blake, as well as Interstate 70, from Brighton Blvd to York St. Denver firefighters rescued 19 people from those locations alone. Floodwaters knocked down a retaining wall in Thornton at 8600 Washington St. Flooding and tree damage also occurred at the Denver Zoo. Six to 12 inches of standing water was observed at 47th and Lincoln. Flooding also observed at 16th and Franklin St. Intense winds from a wet microburst, downed a tree in Denver which fell onto vehicle parked nearby along 13th St. in Capitol Hill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 4:52 PM MST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 552 PM MDT Sun Aug 7 2022 .SHORT TERM...(This evening through Monday) Issued at 153 PM MDT Sun Aug 7 2022 Scattered thunderstorms began to develop over the Cheyenne Ridge and portions of the foothills near 2PM where skies have been clear all morning and CIN is lowest. Elsewhere, mid level clouds during the morning hours have kept temperatures more in check, with Denver hovering in the low 80's for a few hours now. ACARS soundings depict a somewhat pronounced capping inversion over the urban corridor at 700mb, but it has begun to erode/weaken. Observations show a surface boundary stemming from the Cheyenne Ridge convection pressing southward, which will help enhance surface convergence later this afternoon and promote more widespread convection over the urban corridor. Overall parameters remain favorable for heavy rain, including PW in the 1.20-1.30" range, MLCAPE of 500-1,000 J/Kg, and slow storm motion around 15 kts. Suspect thunderstorm activity will be delayed for the urban corridor as we wait for the cap to fully erode, but variables should align well by this evening. CAMs are fairly consistent in showing the heaviest rain occurring over and especially south/east of the Denver metro, with the slowest storm motion and greatest instability focused from the Palmer Divide eastward into Elbert and Lincoln Counties. Overall, anticipate most areas around the Denver metro stand to receive 0.25-0.50", but higher amounts of 1-2" will occur in areas where the stronger storms train, and locally 2-3" will be possible for the southernmost counties in our CWA. Will maintain the Flood Watch as is through midnight, as the stronger storms will certainly be capable of flash flooding, as well as strong outflow winds and possible wet microbursts, bringing a marginal severe threat too. Convection will subside from north to south through late evening, with dry conditions likely for almost everyone by midnight except perhaps in Lincoln county. Moist low levels may promote low status formation in the plains overnight and early morning. PW values drop noticeably tomorrow as the oblong upper level ridge amplifies slightly over the Four Corners region, but with lower instability and some likely low and mid-level cloud cover, tomorrow's temperatures should hold fairly steady with much lower chances for precipitation. Nonetheless, a few afternoon showers/thunderstorms will be possible, primarily over the southern Front Range and Palmer Divide. .LONG TERM...(Monday night through Sunday) Issued at 322 PM MDT Sun Aug 7 2022 Models have the upper ridge centered over Colorado Monday night through Wednesday night. According to the QG-Omega fields, there is little to no synoptic scale energy for the CWA through all five periods. The low level winds look to adhere to the normal diurnal wind patterns through Wednesday night. Looking at moisture, cross sections and precipitable water fields show it to be somewhat drier then it have been lately. The PWs range from 0.4 inch over the western CWA to around 0.90 inch over the far east through Wednesday night. There is pretty decent CAPE progged over the eastern 2/3rds of the CWA Monday evening and late day Tuesday. For late day Wednesday, the best CAPE is over the mountains and foothills. The QPF fields show limited amounts of measurable rain over the central CWA late in the day. On both Tuesday and Wednesday, there is only a tad of rainfall noted over far southwestern CWA during the late day periods. For temperatures, Tuesday's highs are 1-4 C warmer than Monday's high which should put them a tad above seasonal normals. Wednesday's highs are 0-1 C warmer than Tuesday's. For the later days, Thursday through Sunday, models keep the center of the upper ridge right over Colorado through the end of the week, then is pushes a bit south for next weekend. For moisture, it still looks pretty dry Thursday, then moisture is expected to increase a bit Friday, with more on the weekend. Will increase the pops accordingly, with a fairly wet looking next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 551 PM MDT Sun Aug 7 2022 Showers and thunderstorms are moving into the vicinity of the terminals. Expect showers/storm activity to continue through the early evening hours. Main hazards will be gusty outflow winds (up to 30 kts) and lightning, with small hail possible in any stronger storms. Winds start easterly, but become variable and gusty with nearby showers/storms. Overnight winds transition from southwest to south at 8-11 kts. There is still a slight chance for lower ceilings, potentially in the MVFR/IFR category, between 11-15Z. Kept it out of the TAF due to lower confidence. The more likely scenario will be few/scattered low clouds early Monday morning. Winds become southeasterly into Monday afternoon at DEN/APA at 8-12 kts. && .HYDROLOGY... Issued at 153 PM MDT Sun Aug 7 2022 A moist and unstable airmass will promote scattered to numerous thunderstorms this afternoon and particularly this evening across the foothills, urban corridor and southern plains. Parameters favor heavy rain with most of these storms, and rainfall rates of 1-2"/hr are a safe bet, and possibly slightly higher at times. Flash flooding will be a concern today, with the greatest threat focused over the southern metro and Palmer Divide eastward, including Elbert and Lincoln Counties this evening. Most areas within the Flood Watch should see at least 0.20-0.40" of rain, but there will be areas of 1-2", and even 2-3" for our southernmost counties. The Cameron Peak and Calwood burn scars will have an elevated threat for flash flooding through early evening, although the heaviest rainfall is likely to remain due east of the scars. There is some potential for totals to be less than advertised for some of the northern counties within the watch, namely Larimer and Weld, but do not plan any changes to the Watch area at this time. Monday will bring less coverage of storms with only isolated convection possible over the higher terrain therefore will maintain a limited threat of flash flooding on the burn scars. Chances for convection will be highest in Park County, the southern foothills, and the Palmer Divide in the afternoon. There will be a limited threat of burn area flash flooding late day Thursday and Friday. The threat will be a bit higher over the weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ035-036-038>041- 043-045>047. && SHORT TERM...Rodriguez LONG TERM....RJK AVIATION...Mensch HYDROLOGY....Rodriguez/RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1030 AM MDT Sun Aug 7 2022 COZ030>051-081630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1030 AM MDT Sun Aug 7 2022 ...FLOOD WATCH IN EFFECT FROM 2 PM MDT THIS AFTERNOON THROUGH MIDNIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Numerous thunderstorms are expected to form in the foothills and across the I-25 Corridor this afternoon and evening. Some of these storms will spread eastward onto the eastern plains. Heavy rainfall is possible from these storms with rainfall rates of 1 to 2 inches possible in 45 minutes to an hour. This could lead to flash flooding the in the affected areas. A few severe storms will also be possible with hail up to one inch in diameter and 60 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms possible Monday with dry conditions Tuesday and Wednesday. Chances for afternoon thunderstorms will increase by the end of the week, especially in the alpine areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but rainfall and or flooding reports would be greatly appreciated.
Special Weather Statement
National Weather Service Denver CO
530 PM MDT Sun Aug 7 2022
COZ039-080015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
530 PM MDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of northeastern Boulder
County through 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Longmont, or 24 miles south of Fort Collins, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Longmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4024 10506 4008 10506 4019 10522 4026 10513
TIME...MOT...LOC 2329Z 300DEG 7KT 4020 10515
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GIMMESTADSpecial Weather Statement
National Weather Service Denver CO
639 PM MDT Sun Aug 7 2022
COZ040-080130-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
639 PM MDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of northwestern
Arapahoe, central Denver and southwestern Adams Counties through 730
PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal Heights, or 8 miles north of Denver, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Denver, Aurora, and Buckley AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3980 10465 3969 10469 3963 10482 3981 10506
3982 10505 3994 10499
TIME...MOT...LOC 0038Z 306DEG 14KT 3985 10497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GIMMESTADThe Denver radar (KFTG), 38 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy rainfall produced flash flooding as 1.5 to 2.5 inches of rainfall fell in 20 minutes. Intersections were flooded and vehicles stranded. The fire department performed several water rescues. Most of the rescues occurred at the underpass near 38th and Blake St, and along Interstate 70, in a newly renovated section between Brighton Blvd and York St.
A large tree fell down and flattened a vehicle parked nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037468, 1037395, 1037467.